Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 93, NWS Aberdeen, SD

July 3, 2001Dewey County, Stanley County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 3, 2001, 5:49 PM MDT for Dewey County, Stanley County, South Dakota. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 3, 2001, 5:49 PM MDT (23:49 UTC)
Expired
Jul 3, 2001, 6:15 PM MDT
In force
26 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

Counties Dewey County, SD, Stanley County, SD

The radar

The Rapid City radar (KUDX), 177 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 6:15 PM MDTHail 1Lantry, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2001-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2001-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-427 J/kg
Mixed-layer LCL
2036 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

203 
WUUS53 KABR 032349
SVRABR
SDC041-117-040015-
/NEW.KABR.SV.W.0137.032349-040015/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
549 PM MDT TUE JUL 3 2001

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN STANLEY COUNTY IN CENTRAL SOUTH DAKOTA
  SOUTHERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 615 PM MDT

* AT 549 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DEWEY COUNTY...OR ABOUT 15 MILES SOUTHEAST
  OF EAGLE BUTTE...MOVING SOUTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER...
  RURAL SOUTHERN DEWEY COUNTY AND RURAL NORTHERN STANLEY COUNTY      
  THROUGH 600 PM MDT

THIS IS A DANGEROUS STORM. TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

$$
LAT...LON 4488 10087 4486 10115 4454 10106 4458 10078

FAUCETTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:40 PM MDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 3, 3:40 PM MDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
340 PM CST TUE JUL 3 2001

PERSISTENT MID LVL VORT LOBE IS SLOWLY MOVING SE ACROSS SRN ND THIS
AFTERNOON. WATER VAPOR IMAGERY DEPICTS SOME DRY MID LVL AIR IN THE
VICINITY OF THIS FEATURE. CONVECTION HAS BEEN FAIRLY PERSISTENT ON
THE BOUNDARY OF THIS MID LVL DRY THROUGH THE DAY...BUT TENDS TO
DISSIPATE AS IT MOVES INTO DRIER...SLIGHTLY MORE STABLE AIR ACROSS
NORTHEAST SD. MODELS CONTINUE DRAGGING THIS MID LVL FEATURE TO THE
SE THROUGH THE EVENING WITH ONLY THE AVN DEVELOPING ANY PCPN ACROSS
THE NE PORTION OF THE CWA. AVN APPEARS TO HAVE THE LOW LVL MOISTURE
OVER DONE WHEN CURRENT DEW POINTS ARE COMPARED TO FORECAST DEW
POINTS. THIS DRIER LOW LEVEL AIR MAY RESULT IN LITTLE PCPN REACHING
THE GROUND. MODELS ARE NOT AS AGGRESSIVE WITH THE ACTIVITY TO THE
WEST WHERE BETTER LOW LEVEL MOISTURE EXISTS. ALSO...ERN SECTIONS
REMAIN IN VICINITY OF SFC HIGH WHILE THE WEST IS CLOSER TO OUTFLOWS
FROM PREVIOUS NIGHTS CONVECTION ACROSS WRN SD AND WEAKLY FORCED SFC
TROF EXTENDING FROM NW SD INTO FAR NRN SD. WITH THIS IN MIND WILL
CONTINUE SCATTERED THUNDERSTORMS FOR THE WEST THIS EVENING AND WILL
ADD LOW POPS TO THE EAST AS WELL THIS EVENING.

UPPER LVL RIDGE SHOULD BEGIN TO PUSH EAST WEDNESDAY AND THURSDAY
WITH WAA INCREASING AHEAD OF IT ON THURSDAY. AHEAD OF THIS...WX
APPEARS TRANQUIL AS SFC HIGH REMAINS IN PLACE ACROSS THE FAR EAST.
MODELS TRY TO REDEVELOP AN MCS LATE WEDNESDAY ACROSS NE WY AND SW
SD AND THIS MAY BRUSH SW PORTIONS OF THE CWA. SW CWA WILL REMAIN THE
MOST UNSTABLE AREA THROUGH THE FORECAST...SO WILL ADD LOW POPS
WEDNESDAY NIGHT TO THIS AREA. LEE SIDE TROFFING NOTED IN MODELS FOR
FRIDAY TO THE WEST OF THE CWA...WHICH COULD BE THE PRECURSOR TO
UNSETTLED WX IN THE EXTENDED PORTION...IF MID LVL TEMPS DO NOT WARM
TOO MUCH FOR CONVECTION TO DEVELOP.

.EXTENDED DISCUSSION...
MODELS ARE IN PRETTY GOOD AGREEMENT TODAY WITH JUST SOME MINOR
DIFFERENCES IN TIMING OF SURFACE FEATURES. THE UPPER PATTERN WILL BE
DOMINATED BY HIGH PRESSURE OVER THE SOUTHERN PLAINS. THIS RIDGE
RETROGRADES BACK TO THE WEST A BIT ON MONDAY AND TUESDAY...BUT
REMAINS DOMINANT. A SERIES OF SHORTWAVES WILL RIDE OVER THE RIDGE
ACROSS PORTIONS OF THE NORTHERN PLAINS THROUGHOUT THE PERIOD. THE
FIRST...ON FRIDAY...LOOKS TO REMAIN WELL NORTH OF THE CWA...BUT ONE
MOVES THROUGH THE CWA ON SUNDAY...AND ANOTHER LATE MONDAY. AT THE
SURFACE...A COLD FRONT PUSHES ACROSS THE NORTHERN PLAINS ON
FRIDAY...BUT THE BEST ENERGY WILL BE FAR ENOUGH TO NORTH TO KEEP THE
BETTER PRECIP CHANCES THERE. WEAK HIGH PRESSURE PUSHES THROUGH ON
SATURDAY BEFORE THE NEXT FRONT MOVES INTO THE REGION LATE SUNDAY
INTO MONDAY. WEAK HIGH PRESSURE LOOKS TO DOMINATE AGAIN ON TUESDAY.
WILL CARRY A CHANCE OF SHOWERS LATE FRIDAY WITH THE FRONT MOVING
THROUGH THE NORTHERN AND EASTERN CWA...THEN AGAIN SUNDAY AND MONDAY
WHEN THE TIMING OF THE SURFACE FRONT AND THE UPPER WAVES MATCH
BETTER. GUIDANCE TEMPS WERE ALL PRETTY CLOSE...WITH TEMPS GENERALLY
NEAR NORMAL THROUGHOUT THE PERIOD.

.ABR...NONE.

FAUCETTE/PARKIN

In the hours before

Local storm report, Jul 3, 2:45 PM MDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
345 PM CDT TUE JUL 3 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    TIMBER LAKE               SD   70 MPH TSTM WIND GUST
07/03/01   DEWEY                          REPORTED BY LAW
                                          ENFORCEMENT

KWH
Local storm report, Jul 3, 4:03 PM MDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
503 PM CDT TUE JUL 3 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    MORRISTOWN                SD   1.25 INCH HAIL
07/03/01   CORSON

TK
@RUKWBCeKDENWWUS30 KABR 032203 CCA
LSRABR

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
503 PM CDT TUE JUL 3 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    MORRISTOWN                SD   1.25 INCH HAIL
07/03/01   CORSON

TK
Local storm report, Jul 3, 4:03 PM MDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
503 PM CDT TUE JUL 3 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....u

0445 PM    MORRISTOWN                SD   1.25 INCH HAIL
07/03/01   CORSON

TK
Local storm report, Jul 3, 4:40 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
540 PM CDT TUE JUL 3 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    4 SE BLACK HORSE          SD   .75 INCH HAIL
07/03/01   CORSON

TDK
Local storm report, Jul 3, 5:40 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
640 PM CDT TUE JUL 3 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    15 NW SHAMBO RANCH        SD   .75 INCH HAIL
07/03/01   CORSON

0545 PM    3 E FIRESTEEL             SD   1.75 INCH HAIL
07/03/01   DEWEY

0605 PM    9 S FIRESTEEL             SD   1.75 INCH HAIL
07/03/01   DEWEY

0630 PM    10 NE EAGLE BUTTE         SD   1.75 INCH HAIL
07/03/01   DEWEY

0630 PM    PARADE                    SD   1.75 INCH HAIL
07/03/01   DEWEY t                         CAR WINDOWS BROKEN BY
                                          LARGE HAIL.

TDK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 1:52 PM MDTSevere Thunderstorm WarningABRCorson23 min
Jul 3, 2:17 PM MDTSevere Thunderstorm WarningABRDewey43 min
Jul 3, 2:59 PM MDTSevere Thunderstorm WarningABRDewey61 min
Jul 3, 3:34 PM MDTSevere Thunderstorm WarningABRCorson41 min
Jul 3, 4:20 PM MDTSevere Thunderstorm WarningABRCorson, Dewey40 min
Jul 3, 5:00 PM MDTSevere Thunderstorm WarningABRDewey45 min
Jul 3, 5:01 PM MDTSevere Thunderstorm WarningABRCorson14 min
Jul 3, 5:15 PM MDTTornado WarningABRDewey30 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.